MDJunction - People Helping People
 
Ask a Question
09/05/2009 09:35 AM

Can Zyprexa cause a psychotic break?

cinnamongirl
cinnamongirl  
Posts: 114
Member

I'm asking this because I have a friend in her 30s who began taking Zyprexa about 3 months ago. It was her first experience taking psych meds to treat her BP. She had a complete 'break' and ended up at the local county Mental Health hospital as an in-patient. She's home now, slowly recovering and inching her way 'back'. I referred her to this site, but I don't know if she'll access it or not. Hope so. Mental Health has prescribed her Risperdal as the med replacement, but she's terrified that the new medication will spin her out like the last one did. I'm keeping a close eye on her. Any suggestions?
Reply

09/05/2009 02:02 PM
uppitywoman
uppitywoman  
Posts: 42739
VIP Member
I'm an Advocate

Actually, Zyprexa is used because it is so good at dealing with mania. I never had a problem with it at all. Kept me very stable. Having said that, everyone responds differently to meds, so I suppose it's possible that it might be the culprit, or it just wasn't a high enough dose and the psychosis happened just then. But these things are determined by trained professionals. We can't be guessing what we do not know. I do know that Risperdal is very very good and many use it successfully. I understand her fear, but give the med a chance.

09/06/2009 11:22 AM
cinnamongirl
cinnamongirl  
Posts: 114
Member

This is her first experience with psych meds and understandably she has alot of fear. While it is true that the psych break could have happened with or without the medication, I am alittle irritated (and concerned) that a doctor prescribed it for three months without any 'follow up' visits. No monitoring of any kind was occurring. (What?)

I am observing a marked difference in her thinking processes and behavior with the Risperdal in place (for the better). It would be wise to continue with it, even temporarily, because when she took a trip to the Mental Health facility, CPS stepped in and removed her children. Now, she has to deal with that in addition to the healing that must take place from the break down. She can feel the difference of the medication, but you know how it is: Medications DO make you feel different. And whether, good or bad, you know that you are medicated and don't feel like 'yourself'. She's in that place where she's trying to get her bearings and 'find herself' again. Since she has no experience with being medicated, she's convinced that the medication is getting in the way and preventing her, even, from getting back to 'normal'.

The thing with medications is that we, through our observations may determine that an individual is 'better'.... we still are not living inside someone else's skin. We are outsiders looking in. The decision whether or not to medicate has to be their own. My guess is that she will stop taking the medication. Either way, she is going to need support to recover from the break.

I am encouraging her to access this site. I hope that she will. She's in a tough spot that has been compounded by the removal of her children (who are the center of her world).

I'm just standing close by with practical support by keeping her focused on what she needs to do with very specific steps (in concert with her attorney) to reclaim her children and move forward.

Thank you for commenting. Your comments to others are always very practical and down to earth. Very much appreciated.


09/06/2009 11:37 AM
uppitywoman
uppitywoman  
Posts: 42739
VIP Member
I'm an Advocate

It is so wrong that there was no follow up within a month. That is negligent in my book. I am so sorry her children have been temporarily removed. I think if you can encourage her to stay on the med, she will quickly adjust to it and find she feels quite fine on it. It does take some time for us to adjust. Encourage her to think of it as a means of getting her children back sooner because she will show compliance and stability, which I would think is what they want to see.

I hope,too, that she will come here and get the additional support she needs. Just keep suggesting it. You are her support base at this time and very good friend to her. Her trust in you will grow.


09/06/2009 08:18 PM
celticsun1983
celticsun1983  
Posts: 8
Member

i'm currently being weaned off zyprexa and prozac onto risperdal 2mg. i was on symbyax before and never experienced anything like a mental break. i ended up switching because it wasn't controlling my mania very well. i really had no ill side effects from the zyprexa except the uncontrollable appetite.

09/12/2009 11:25 AM
bipolar
Posts: 61
Member

I have been in treatment for over 13 years and taken multiple medications and combinations-I strongly avoid anti-psychotics because of my experience with Zyprexa. I've had multiple hospitalizations over the years but in my experience the time with Zyprexa was different and the worst for me. My personal experience was really, really scary. Never before or since have I had such disturbing thoughts in my head. My suggestion would be to avoid Zyprexa.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved